Indiana, 2004Flash Flooding and Flood in Indiana, July 16 to 17, 2004
July 16 to 17, 2004 · NWS PAH · 4 events in 3 counties and zones
Thunderstorms continually regenerated over the Wabash Valley of southeast Illinois, then moved southeast across the Evansville metro area. The procession of storms over the same areas for several hours resulted in excessive rainfall totals and severe flash flooding.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $767,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms continually regenerated over the Wabash Valley of southeast Illinois, then moved southeast across the Evansville metro area. The procession of storms over the same areas for several hours resulted in excessive rainfall totals and severe flash flooding. The swath of heaviest rain, from 4 to 8 inches, extended from western Gibson County across northeast Posey County and western Vanderburgh County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 16, 7:55 PM CST, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 16, 7:55 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
855 PM CDT FRI JUL 16 2004
.DISCUSSION...
ISOLATED STORMS NORTH OF INTERSTATE 64 CONTINUE TO MOVE SLOWLY
SOUTHEAST. LOOKING AT WATER VAPOR IMAGERY...THESE STORMS APPEAR TO
BE RELATED TO AN UPPER LEVEL JET STREAK OVER THE MID/UPPER
MISSISSIPPI VALLEY. RUC MODEL 250 MB PROGS SEEM TO HAVE A GOOD
HANDLE ON THIS FEATURE...TAKING 80 TO 90 KNOT JETLET ACROSS THE
WABASH VALLEY OVERNIGHT. WITH THIS IN MIND...WILL MAINTAIN THE
CHANCE POPS IN THE FORECAST OVERNIGHT. SLOW MOVEMENT OF THE
CONVECTION WILL RESULT IN LOCALLY VERY HEAVY RAIN...ESPECIALLY AS
THE STORMS MOVE INTO A HIGHER PW ENVIRONMENT OVER THE LOWER OHIO
VALLEY.
&&
.PREV DISCUSSION...
MAIN FORECAST CONCERN REMAINS THE CHANCE FOR LINGERING SHOWERS AND
THUNDERSTORMS TONIGHT...THEN IF ANY PRECIPITATION WILL OCCUR OVER
THE WEEKEND.
REMNANTS OF CONVECTIVE SYSTEM FINALLY EXITING THE FORECAST AREA AS
OF MID AFTERNOON...WITH RAIN SHOWERS LINGERING OVER THE PURCHASE
AREA OF WESTERN KENTUCKY. A FEW SHOWERS/STORMS HAD DEVELOPED OVER
THE EVANSVILLE TRI-STATE AREA IN RESPONSE TO DESTABILIZATION.
FORTUNATELY...THE ABUNDANT CLOUD COVER KEPT THE REST OF THE AREA
FROM REALLY EVER DESTABILIZING. AS A RESULT...OUR ATTENTION TURNS TO
THE CONVECTIVE ACTIVITY FIRING OVER THE UPPER MIDWEST ALONG A
SOUTHWARD-ADVANCING FRONTAL BOUNDARY. CURRENT THINKING IS THAT MOST
OF THIS ACTIVITY...IF IT EVEN HOLDS TOGETHER...WILL AFFECT MAINLY
AREAS TO OUR EAST TONIGHT. AS THE PUSH OF COOLER...DRIER AIR WILL
MAKE IT HERE OVERNIGHT...DID KEEP SMALL CHANCES IN THE FORECAST...
WITH HIGHEST POPS OVER EASTERN COUNTIES.
OVER THE WEEKEND...THE MODELS STILL CLOSE OFF AN UPPER-LEVEL LOW
OVER THE OHIO VALLEY WITH NORTH/NORTHWEST FLOW ACROSS THE FORECAST
AREA. IN THIS FLOW...THERE WILL LIKELY BE ENOUGH MOISTURE AROUND TO
RESULT IN INTERVALS OF CLOUDINESS...ESPECIALLY FROM LATE MORNING
THROUGH EARLY EVENING BOTH SATURDAY AND SUNDAY. HAVE PULLED ANY
MENTION OF PRECIPITATION FOR NOW...AS THE BEST COMBINATION OF
MOISTURE AND LIFT SHOULD STAY JUST EAST OF THE AREA.
BY SUNDAY NIGHT...THE UPPER LOW SHOULD BEGIN TO SHIFT EAST OF THE
REGION. FOR THE BEGINNING OF NEXT WEEK...A MAINLY DRY NORTHWEST
FLOW PATTERN IS EXPECTED TO PERSIST...WITH HIGH PRESSURE ANCHORED
OVER THE SOUTHWESTERN STATES AND A LOW PRESSURE TROUGH OVER THE
EASTERN STATES. THE GFS SHOWS THE PASSAGE OF AN UPPER-LEVEL TROUGH
ON TUESDAY...BUT THE BEST COMBINATION OF MOISTURE AND LIFT SHOULD
REMAIN EAST AND NORTHEAST OF THE AREA WITH THIS WEAK SYSTEM.
THE NEXT CHANCE FOR PRECIPITATION IS SLATED FOR THURSDAY AND
THURSDAY NIGHT...WHEN THE GFS FORECASTS THE NEXT FRONTAL PASSAGE.
OPTED TO TAKE THE DRY ROUTE FOR FRIDAY AS THE FRONT SAGS JUST SOUTH
OF THE MISSOURI/ARKANSAS AND KENTUCKY/TENNESSEE STATE LINES.
WITH REGARD TO TEMPERATURES...GENERALLY SPLIT THE DIFFERENCE BETWEEN
THE ETA AND GFS MOS GUIDANCE THROUGH THE WEEKEND. IN THE EXTENDED...
DID NOT STRAY FAR FROM GFS MOS...AS GOING FORECAST IS ALSO IN THE
BALLPARK.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
PRESLEY
Hazardous weather outlook, Jul 16, 11:40 AM CST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1240 PM CDT FRI JUL 16 2004
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-171000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
1240 PM CDT FRI JUL 16 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WEST KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE QUAD
STATE THIS AFTERNOON AND TONIGHT...AS A COLD FRONT WORKS ITS WAY
SOUTHEAST THROUGH THE QUAD STATE REGION. HOWEVER...NO SEVERE WEATHER
IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE QUAD STATE ON
SATURDAY...THEN A SLIGHT CHANCE OF THUNDERSTORMS FOR EASTERN
PORTIONS OF THE QUAD STATE EARLY SATURDAY NIGHT. NO SEVERE WEATHER IS
EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
DRS
In the hours before
Special weather statement, Jul 16, 7:57 PM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
857 PM CDT FRI JUL 16 2004
ILZ077-078-INZ081-170245-
EDWARDS IL-GIBSON IN-WABASH IL-
857 PM CDT FRI JUL 16 2004
...STRONG THUNDERSTORM WITH TORRENTIAL RAINFALL APPROACHING MOUNT
CARMEL ILLINOIS...
AT 855 PM...A STRONG THUNDERSTORM WAS LOCATED ABOUT 3 MILES NORTH OF
MOUNT CARMEL ILLINOIS IN THE WABASH RIVER VALLEY. THIS STORM
CONTAINED REPORTED WINDS UP TO 40 MPH...ALONG WITH TORRENTIAL
RAINFALL. RADAR ESTIMATED ABOUT 2 INCHES OF RAIN IN THE PAST HOUR
WITH THIS STORM.
THE STORM WILL MOVE SLOWLY SOUTH ACROSS MOUNT CARMEL THROUGH 10 PM.
EXPECT STRONG GUSTY WINDS TO 40 MPH...SMALL HAIL...AND VERY HEAVY
RAIN. THE SLOW MOVEMENT OF THIS STORM WILL CAUSE SOME MINOR FLOODING
OF STREAMS AND LOW AREAS.
YORK
Flash Flood, Gibson
- When
- July 16, 10:24 PM CST to July 17, 5:00 AM CST
- Where
- Gibson County, Johnson
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.312, -87.585 (the zone’s center; the record gives no point)
A number of roads were flooded, including a couple of primary roads. Roads that remained flooded after the rain ended included Highway 168, County Road 350S, and County Road 400W. Many county roads were washed out, and several were closed. Several motorists were stranded in floodwaters. The heaviest rain and most of the flooding was in the southwest and south central part of the county, mainly west of Fort Branch.
Flash Flood, Vanderburgh
- When
- July 16, 11:13 PM CST to July 17, 5:00 AM CST
- Where
- Vanderburgh County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.025, -87.586 (the zone’s center; the record gives no point)
About 180 residences were damaged or affected by severe flash flooding. Street flooding was widespread. Numerous cars stalled on flooded roadways. Some motorists abandoned their vehicles, especially at the Virginia Street and Diamond Avenue viaducts. Water was four feet deep at the intersection of St. Joseph and Mill, and officials reported up to six feet of water in other spots. Mill Creek was reportedly 4 to 5 feet above bankfull. Extreme flash flooding on Locust Creek inundated a manufactured and mobile home park near McCutchanville, where 5 residences sustained major damage, 10 had minor damage, and 135 were affected. About 150 vehicles were submerged to a depth of at least four feet. 26 residences were evacuated by fire department boats, and the Red Cross activated a shelter for the evacuees. Within the Evansville city limits, about 30 homes were damaged by floodwaters, mostly in two "repetitive-loss" neighborhoods. In the "Five Points" neighborhood in Evansville, two homes sustained major damage, four had minor damage, and three were affected (water in crawlspace or basement). In the Dexter neighborhood of Evansville, one house received major damage and was uninhabitable. Nineteen other homes had minor flood damage, with water in the basement or slightly onto the first floor. In addition, two vehicles were heavily damaged when the motors became submerged. An unofficial rainfall total of 4.88 inches was received from downtown Evansville. Based on radar estimates and a couple of rainfall reports, the city of Evansville and much of western Vanderburgh County received four to eight inches of rain over a 5-hour time span.
Flash Flood, Posey
- When
- July 17, 12:37 AM CST to 5:00 AM CST
- Where
- Posey County, Wadesville
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.022, -87.868 (the zone’s center; the record gives no point)
At least two vehicles were stranded in floodwaters in the Wadesville area. Many reports of road flooding were received in the St. Wendel area. Several roads were still flooded after the rain ended, and two roads were temporarily closed.
Flood, Vanderburgh
- When
- July 17, 5:00 AM CST to 2:00 PM CST
- Where
- Vanderburgh forecast zone
- Property damage
- $750,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.025, -87.586 (the zone’s center; the record gives no point)
Numerous primary roads remained closed and barricaded due to high water levels from the previous night's thunderstorms. Some mobile home parks remained evacuated as the water levels were slow to recede.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Colorado, July 16, 2004$500,000 · 1.25 in hail · 8 events
- Tornado and Flash Flooding in Missouri, July 16, 2004$233,000 · F0 · 22 events
- Flash Flood in Utah, July 16, 2004$400,000 · 1 event
- Tornado and Hail in Wisconsin, July 16, 2004$77,000 · F0 · 24 events
- Flash Flood and Hail in Mississippi, July 16, 2004$68,000 · 65 kt wind · 19 events
- Hail and Damaging Winds in Iowa, July 16, 2004$23,000 · 57 kt wind · 7 events
- High Surf in Hawaii, July 16 to 17, 20041 injured · 6 events
- Hail and Damaging Winds in Illinois, July 16, 2004$13,000 · 57 kt wind · 3 events
- Hail and Damaging Wind in New Mexico, July 16, 20041 in hail · 3 events
- Flash Flooding in Illinois, July 16 to 17, 2004$2,000 · 2 events
- Hail and Damaging Wind in Florida, July 16, 200461 kt wind · 2 events
- Damaging Winds in Florida, July 16, 200451 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410531, 5410598, 5410599, 5410600.